home
RSS
What the Yuck: Can I mix coffee with my meds?
June 24th, 2012
08:12 AM ET

What the Yuck: Can I mix coffee with my meds?

Too embarrassed to ask your doctor about sex, body quirks, or the latest celeb health fad? In a regular feature and a new book, "What the Yuck?!," Health magazine medical editor Dr. Roshini Raj tackles your most personal and provocative questions. Send 'em to Dr. Raj at whattheyuck@health.com.

Q: Is it true that coffee doesn't mix well with some medications?

A: That's true, unless you're drinking decaf. It's best not to combine large amounts of caffeine with any drug that has stimulant effects, such as pseudoephedrine (which is found in some cold and allergy meds), because the caffeine can heighten the drug's side effects, which may include weakness, nausea, and an irregular heartbeat.

Meanwhile, certain antibiotics, such as ciprofloxacin (Cipro), can interfere with the breakdown of caffeine in your body, extending the amount of time it stays in your system and prolonging its effects, such as insomnia or a bad case of the jitters. The herbal supplement echinacea can also do this.
FULL POST


Advertisement
About this blog

Get a behind-the-scenes look at the latest stories from CNN Chief Medical Correspondent, Dr. Sanjay Gupta, Senior Medical Correspondent Elizabeth Cohen and the CNN Medical Unit producers. They'll share news and views on health and medical trends - info that will help you take better care of yourself and the people you love.

Advertisement
Advertisement